(RxWiki News) Erectile dysfunction (ED) can be a side effect of certain medications. New research links the number of medications taken to the severity of ED symptoms.
A recent study, led by Diana C. Londoño, MD, of the Kaiser Permanente Medical Center in Los Angeles, looked at the medication being taken by men in the California Men’s Health Study (CMHS) and compared it to the rate of ED and symptoms of ED.
Men more often had ED when they were taking more than ten different medications for other conditions. The more medications men were taking, the more they reported more severe symptoms of ED.
This information may help doctors and patients balance needed medications and side effects, like ED.
"Discuss symptoms of ED with your urologist"
The CMHS is a large and ethnically diverse study of men’s health that links health records with self-reported information provided by the participants.
Dr. Londoño and colleagues looked at the medical and medication records of 37, 712 men between the ages of 45 and 69 years old.
They found that, when men reported taking 10 or more medications for other conditions, about 30 percent of them reported having moderate ED. This is in contrast to only about 16 percent of men who were taking two or less medications.
Because other medical conditions, like diabetes, hypertension and heart disease, can increase ED in men, the researchers looked at the relationship between ED and medications by taking into account other medical problems.
When taking into account other medical conditions, men who were taking 10 or more medications were more than two times as likely to have ED than men taking fewer medications.
The authors concluded, “The study can help primary care doctors and urologists to make a differential diagnosis of ED and it can also help improve patient's erectile function by tailoring and curtailing current medication use to maximize therapeutic benefit but minimize ED side effects in men, thus improving health-related quality of life.”
The study was published in the November issue of BJU International. No conflicts of interest were disclosed.